Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 253, NWS Springfield, MO

September 8, 2020Laclede County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 8, 2020, 4:52 PM CDT for Laclede County, Pulaski County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2020, 4:52 PM CDT (21:52 UTC)
Expired
Sep 8, 2020, 5:28 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Laclede County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS53 KSGF 082152
SVRSGF
MOC105-169-082245-
/O.NEW.KSGF.SV.W.0253.200908T2152Z-200908T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
452 PM CDT Tue Sep 8 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laclede County in southwestern Missouri...
  Pulaski County in central Missouri...

* Until 545 PM CDT.

* At 451 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Richland to 13 miles west of
  Fort Leonard Wood to 8 miles southeast of Lebanon, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Leonard Wood...              Waynesville...
  St. Robert...                     Richland...
  Stoutland...                      Laquey...
  Devil's Elbow...                  Ozark Springs...
  Dry Knob...                       Falcon...

This includes Interstate 44 between mile markers 138 and 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 9203 3758 9263 3771 9251 3780 9256
      3783 9250 3782 9246 3787 9241 3800 9203
TIME...MOT...LOC 2151Z 265DEG 16KT 3777 9247 3771 9241 3760 9254 

HAIL...0.75IN
WIND...60MPH
 
$$

Wise
1 follow-up statement
108 
WWUS53 KSGF 082228
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
528 PM CDT Tue Sep 8 2020

MOC105-169-082237-
/O.CAN.KSGF.SV.W.0253.000000T0000Z-200908T2245Z/
Laclede MO-Pulaski MO-
528 PM CDT Tue Sep 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LACLEDE AND
PULASKI COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3761 9203 3758 9263 3771 9251 3780 9256
      3783 9250 3782 9246 3787 9241 3800 9203
TIME...MOT...LOC 2225Z 265DEG 16KT 3778 9228 3772 9222 3761 9235 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:13 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 8, 3:13 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
313 PM CDT Tue Sep 8 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue Sep 8 2020

Early this afternoon, surface analysis has a pseudo-stationary
front extending from south-central Kansas to the Lake of the
Ozarks and up into Springfield, IL. Behind the front, temperatures
have been held in check to the 70s. However, a warm and moist
airmass was located south of the front, with temperatures in the
mid to upper 80s and dew points in the upper 60s to around 70
across much of southwestern Missouri and the eastern Ozarks. This
unstable airmass has allowed some scattered pop-up showers and a
few thunderstorms to develop along and just west of the Highway 65
corridor from central Missouri down to near Table Rock Lake.

A better focus for continued storm activity for the remainder of
the afternoon into mid evening will be along and just behind the
cold side of the frontal boundary as MLCAPE values of 1500-2500
combine with marginal shear values of 25-30 knots and convergence
along the front to initiate new convection. Steep low level lapse
rates in this environment may allow for a few strong to marginally
severe thunderstorms to develop, with the main threat being
isolated wind gusts up to 60 mph. Small hail, frequent lightning,
and localized heavy rainfall will also be possible. While the
flooding threat with these storms is generally low due to
previous dry conditions and soils, it is not out of the realm of
possibility that some localized flash flooding could occur where
thunderstorms repeatedly move overhead given the almost stationary
nature of the front. The best chances for this activity along the
front looks to be along and particularly north of the Interstate
44 corridor.

The front is progged to become completely stationary near
Interstate 44 this evening prior to lifting back north slightly
tonight into Wednesday with rain chances diminishing across our
area and remaining to our west. As a result, lows tonight should
remain in the mid 60s with locations across west central and
central Missouri in the mid to upper 50s.

The upper-level cut-off low then looks to retrograde west across
the Four Corners region throughout the day on Wednesday with
height rise occuring across our forecast area throughout the day.
As a result, a lack of upper level energy will lead to lower
precipitation chances, with any precipitation being very isolated
and confined mainly to southeast Kansas and western Missouri.
Highs will generally range from the mid 70s over western and
central Missouri to the mid 80s near the MO/AR border.

.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM CDT Tue Sep 8 2020

The upper-level low finally breaks its hold on the Four Corners
region and begins ejecting into the Upper Plains from Thursday
into Friday. Some mid range models still point to a weak inverted
trough over eastern Kansas and far western Missouri during this
timeframe, so have opted to keep some chances for isolated showers
and some low end storm chances for areas west of Highway 65. Highs
will generally be around the upper 70s to low 80s both days.

By Saturday, the low is expected to open up across the upper
Midwest with the axis of the main trough moving through our region
throughout the day. This will be reflected in a surface cold front
pushing across our area, with some chances for scattered showers
and storms associated with the front. Highs will be around 80
degrees.

An upper level ridge is expected to build into the central CONUS
for Sunday into the first half of next week. A slight cool down is
is store as a cooler and drier airmass settles in behinds
Saturday's front. As a result, look for generally rain-free days
on Sunday-Tuesday with pleasant highs in the 70s and lows in the
50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Sep 8 2020

VFR conditions are expected to persist throughout the afternoon
and evening. A few isolated air mass showers/brief thunderstorms
are popping up around KSGF and southwards towards Table Rock Lake.
Have introduced VCSH for KSGF to account for these as confidence
is lower that these will impact KBBG.

Otherwise, scattered showers and thunderstorms are also
developing along a cold front to the north of the TAF sites that
will very slowly slide south later this afternoon into evening.
Still some uncertainty with how far the front moves south before
stalling out, but current thinking is that the best threats for
thunderstorms will be along and north of the Interstate 44
corridor. We have introduce VCTS for KSGF/KJLN from the mid
afternoon to early evening when these storms would reach their
farthest southern extent. Winds will remain southerly until
shifting to easterly to northeasterly this evening into tomorrow
morning alongside some MVFR ceilings tonight at KSGF/KJLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Sep 8, 3:37 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
337 PM CDT Tue Sep 8 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
337 PM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Scattered showers and thunderstorms will continue into the evening,
A few strong to severe storms with wind gusts up to 60 mph, small
hail, and frequent lightning will be possible this afternoon into
early evening across areas north of the Interstate 44 corridor.
The slow moving nature of these storms may lead to some localized
heavy rain and flash flooding.

Afternoon heat index values will top out in the low to mid 90s
today south of the front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated showers and thunderstorms will then remain possible from
mid week into the weekend, especially west of Highway 65. No
severe storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

 Limited spotter activation may be needed through this evening
 north of the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Sep 8, 2:35 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
235 PM CDT Tue Sep 8 2020

KSZ073-097-082015-
Bourbon KS-Crawford KS-
235 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 11 miles northeast of St. Paul, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Walnut...                         Redfield...
Hepler...                         Greenbush...
Pawnee Station...                 Hiattville...
Petersburg...                     Farlington...
Hammond...                        Brazilton...
Devon...                          Garland...
Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3774 9509 3794 9507 3795 9462 3768 9462
      3743 9509
TIME...MOT...LOC 1935Z 213DEG 20KT 3764 9503

Hatch
Special weather statement, Sep 8, 2:46 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
246 PM CDT Tue Sep 8 2020

MOZ056-057-069-082030-
Camden MO-Miller MO-Morgan MO-
246 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...CENTRAL CAMDEN AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camdenton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Eldon...
Osage Beach...                    Camdenton...
Versailles...                     Village of Four Seasons...
Lake Ozark...                     Laurie...
Sunrise Beach...                  Linn Creek...
Tuscumbia...                      Barnett...
Gravois Mills...                  Olean...
Bagnell...                        Brumley...
Etterville...                     Freedom...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3843 9262 3843 9241 3834 9240 3834 9229
      3832 9226 3817 9232 3792 9277 3804 9299
      3843 9287 3853 9275
TIME...MOT...LOC 1945Z 228DEG 20KT 3805 9284

Hatch
Special weather statement, Sep 8, 3:28 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 PM CDT Tue Sep 8 2020

MOZ067-078-082100-
Cedar MO-St. Clair MO-
328 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CEDAR AND SOUTHERN ST.
CLAIR COUNTIES UNTIL 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of El Dorado Springs, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
El Dorado Springs...              Osceola...
Collins...                        Roscoe...
Vista...                          Gerster...
Caplinger Mills...                Filley...
Cedar Springs...                  Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 9357 3784 9357 3783 9361 3783 9362
      3782 9363 3771 9389 3777 9399 3789 9401
      3810 9376
TIME...MOT...LOC 2027Z 223DEG 24KT 3784 9389

Hatch
Special weather statement, Sep 8, 4:20 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
420 PM CDT Tue Sep 8 2020

MOZ069-070-081-082200-
Camden MO-Laclede MO-Pulaski MO-
420 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR LACLEDE...WESTERN PULASKI AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Richland to near Lebanon to 9
miles east of Conway. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lebanon...                        Richland...
Morgan...                         Stoutland...
Twin Bridges...                   Competition...
Eldridge...                       Lynchburg...
Sleeper...                        Falcon...
Laquey...                         Swedeborg...
Ozark Springs...                  Dry Knob...

This includes Interstate 44 between mile markers 124 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3776 9226 3764 9225 3748 9225 3748 9273
      3772 9265 3785 9277 3796 9232
TIME...MOT...LOC 2120Z 254DEG 17KT 3779 9266 3773 9259 3754 9266

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:46 PM CDTSpecial Weather StatementSGFCamden, Miller44 min
Sep 8, 3:28 PM CDTSpecial Weather StatementSGFCedar, St. Clair32 min
Sep 8, 4:20 PM CDTSpecial Weather StatementSGFLaclede40 min
Sep 8, 5:33 PM CDTSpecial Weather StatementSGFMaries42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.